Enalapril-Associated Anemia in Renal Transplant Recipients Treated for Hypertension

Demetrios V. Vlahakos, Vincent J. Canzanello, Michael P. Madaio, Nicolaos E. Madias

Research output: Contribution to journalArticle

110 Citations (Scopus)

Abstract

We encountered a renal transplant recipient who developed an unexplained 0.09 decrease in hematocrit value while taking enalapril for hypertension, which reversed when the drug was stopped. This experience, and a previous similar case report, prompted a review of all our 27 transplant patients treated with enalapril. Of these, 10 patients (37%) had developed an otherwise unaccounted for anemia: the pre-enalapril hematocrit value was 0.42 ± 0.01 and it decreased to the nadir value of 0.33 ± 0.01 (P < 0.001) within 12.3 ± 0.9 weeks after initiation of 9 ± 2.4 mg of enalapril daily; enalapril was stopped in seven patients and their anemia resolved within 9.1 ± 0.7 weeks to a final hematocrit value of 0.40 ± 0.01. The remaining three patients were maintained on enalapril at their physicians’ discretion, without further decrease in hematocrit values. No appreciable changes in drug regimens, clinical course, or other laboratory parameters were noted during this period. A causal relationship between enalapril and anemia was suggested by the effect of drug withdrawal and rechallenge on hematocrit in one of the patients. There were no statistically significant differences in baseline clinical and laboratory characteristics between those patients who did (group I) and those who did not (group II) develop enalapril-associated anemia, with the exception of a normal hematocrit value of 0.42 ± 0.01 in group I versus a lower hematocrit value of 0.36 ± 0.02 in group II (P < 0.05). We conclude that enalapril should be considered in the differential diagnosis of anemia following renal transplantation. Susceptibility to this effect might emanate from the immunosuppressed state.

Original languageEnglish (US)
Pages (from-to)199-205
Number of pages7
JournalAmerican Journal of Kidney Diseases
Volume17
Issue number2
DOIs
StatePublished - Jan 1 1991

Fingerprint

Enalapril
Anemia
Hematocrit
Hypertension
Kidney
Pharmaceutical Preparations
Transplant Recipients
Kidney Transplantation
Reference Values
Differential Diagnosis
Physicians
Transplants

Keywords

  • Enalapril
  • anemia
  • angiotensin-converting enzyme inhibitors
  • hypertension
  • renal transplant

ASJC Scopus subject areas

  • Nephrology

Cite this

Enalapril-Associated Anemia in Renal Transplant Recipients Treated for Hypertension. / Vlahakos, Demetrios V.; Canzanello, Vincent J.; Madaio, Michael P.; Madias, Nicolaos E.

In: American Journal of Kidney Diseases, Vol. 17, No. 2, 01.01.1991, p. 199-205.

Research output: Contribution to journalArticle

Vlahakos, Demetrios V. ; Canzanello, Vincent J. ; Madaio, Michael P. ; Madias, Nicolaos E. / Enalapril-Associated Anemia in Renal Transplant Recipients Treated for Hypertension. In: American Journal of Kidney Diseases. 1991 ; Vol. 17, No. 2. pp. 199-205.
@article{be4391d3d39c48d5ac027445288cae1e,
title = "Enalapril-Associated Anemia in Renal Transplant Recipients Treated for Hypertension",
abstract = "We encountered a renal transplant recipient who developed an unexplained 0.09 decrease in hematocrit value while taking enalapril for hypertension, which reversed when the drug was stopped. This experience, and a previous similar case report, prompted a review of all our 27 transplant patients treated with enalapril. Of these, 10 patients (37{\%}) had developed an otherwise unaccounted for anemia: the pre-enalapril hematocrit value was 0.42 ± 0.01 and it decreased to the nadir value of 0.33 ± 0.01 (P < 0.001) within 12.3 ± 0.9 weeks after initiation of 9 ± 2.4 mg of enalapril daily; enalapril was stopped in seven patients and their anemia resolved within 9.1 ± 0.7 weeks to a final hematocrit value of 0.40 ± 0.01. The remaining three patients were maintained on enalapril at their physicians’ discretion, without further decrease in hematocrit values. No appreciable changes in drug regimens, clinical course, or other laboratory parameters were noted during this period. A causal relationship between enalapril and anemia was suggested by the effect of drug withdrawal and rechallenge on hematocrit in one of the patients. There were no statistically significant differences in baseline clinical and laboratory characteristics between those patients who did (group I) and those who did not (group II) develop enalapril-associated anemia, with the exception of a normal hematocrit value of 0.42 ± 0.01 in group I versus a lower hematocrit value of 0.36 ± 0.02 in group II (P < 0.05). We conclude that enalapril should be considered in the differential diagnosis of anemia following renal transplantation. Susceptibility to this effect might emanate from the immunosuppressed state.",
keywords = "Enalapril, anemia, angiotensin-converting enzyme inhibitors, hypertension, renal transplant",
author = "Vlahakos, {Demetrios V.} and Canzanello, {Vincent J.} and Madaio, {Michael P.} and Madias, {Nicolaos E.}",
year = "1991",
month = "1",
day = "1",
doi = "10.1016/S0272-6386(12)81129-2",
language = "English (US)",
volume = "17",
pages = "199--205",
journal = "American Journal of Kidney Diseases",
issn = "0272-6386",
publisher = "W.B. Saunders Ltd",
number = "2",

}

TY - JOUR

T1 - Enalapril-Associated Anemia in Renal Transplant Recipients Treated for Hypertension

AU - Vlahakos, Demetrios V.

AU - Canzanello, Vincent J.

AU - Madaio, Michael P.

AU - Madias, Nicolaos E.

PY - 1991/1/1

Y1 - 1991/1/1

N2 - We encountered a renal transplant recipient who developed an unexplained 0.09 decrease in hematocrit value while taking enalapril for hypertension, which reversed when the drug was stopped. This experience, and a previous similar case report, prompted a review of all our 27 transplant patients treated with enalapril. Of these, 10 patients (37%) had developed an otherwise unaccounted for anemia: the pre-enalapril hematocrit value was 0.42 ± 0.01 and it decreased to the nadir value of 0.33 ± 0.01 (P < 0.001) within 12.3 ± 0.9 weeks after initiation of 9 ± 2.4 mg of enalapril daily; enalapril was stopped in seven patients and their anemia resolved within 9.1 ± 0.7 weeks to a final hematocrit value of 0.40 ± 0.01. The remaining three patients were maintained on enalapril at their physicians’ discretion, without further decrease in hematocrit values. No appreciable changes in drug regimens, clinical course, or other laboratory parameters were noted during this period. A causal relationship between enalapril and anemia was suggested by the effect of drug withdrawal and rechallenge on hematocrit in one of the patients. There were no statistically significant differences in baseline clinical and laboratory characteristics between those patients who did (group I) and those who did not (group II) develop enalapril-associated anemia, with the exception of a normal hematocrit value of 0.42 ± 0.01 in group I versus a lower hematocrit value of 0.36 ± 0.02 in group II (P < 0.05). We conclude that enalapril should be considered in the differential diagnosis of anemia following renal transplantation. Susceptibility to this effect might emanate from the immunosuppressed state.

AB - We encountered a renal transplant recipient who developed an unexplained 0.09 decrease in hematocrit value while taking enalapril for hypertension, which reversed when the drug was stopped. This experience, and a previous similar case report, prompted a review of all our 27 transplant patients treated with enalapril. Of these, 10 patients (37%) had developed an otherwise unaccounted for anemia: the pre-enalapril hematocrit value was 0.42 ± 0.01 and it decreased to the nadir value of 0.33 ± 0.01 (P < 0.001) within 12.3 ± 0.9 weeks after initiation of 9 ± 2.4 mg of enalapril daily; enalapril was stopped in seven patients and their anemia resolved within 9.1 ± 0.7 weeks to a final hematocrit value of 0.40 ± 0.01. The remaining three patients were maintained on enalapril at their physicians’ discretion, without further decrease in hematocrit values. No appreciable changes in drug regimens, clinical course, or other laboratory parameters were noted during this period. A causal relationship between enalapril and anemia was suggested by the effect of drug withdrawal and rechallenge on hematocrit in one of the patients. There were no statistically significant differences in baseline clinical and laboratory characteristics between those patients who did (group I) and those who did not (group II) develop enalapril-associated anemia, with the exception of a normal hematocrit value of 0.42 ± 0.01 in group I versus a lower hematocrit value of 0.36 ± 0.02 in group II (P < 0.05). We conclude that enalapril should be considered in the differential diagnosis of anemia following renal transplantation. Susceptibility to this effect might emanate from the immunosuppressed state.

KW - Enalapril

KW - anemia

KW - angiotensin-converting enzyme inhibitors

KW - hypertension

KW - renal transplant

UR - http://www.scopus.com/inward/record.url?scp=0025973391&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0025973391&partnerID=8YFLogxK

U2 - 10.1016/S0272-6386(12)81129-2

DO - 10.1016/S0272-6386(12)81129-2

M3 - Article

VL - 17

SP - 199

EP - 205

JO - American Journal of Kidney Diseases

JF - American Journal of Kidney Diseases

SN - 0272-6386

IS - 2

ER -